How safe are IUD's? - page 5

Hi Everyone, One of my professors was talking about IUD's and saying she recommends them as a form of birth control. I have heard about the negative things about them like death from sepsis. ... Read More

  1. by   MarySunshine
    KTLou, that's correct. IUD's DO allow you to ovulate but are toxic to sperm, cause increased cervical mucus not conducive to motility and fertilization, and cause the uterine lining to be inhospitable to implantation. So, if someone has a religious conviction that a fertilized egg should be protected then they should know the mechanism of hormonal birth control and IUD's because that type of birth control is against their religion.

    I'm doing better now from my IUD placement. I still have some small amount of spotting and intermittent cramps controlled by Advil. Otherwise, things are good.
  2. by   ladyinred667
    I got my Mirena in July '05. I had some spotting for about a week afterwards and haven't had a period since! I do still get some cramping about once a month, and my face is oiler since I am not on BCP anymore, but I love love LOVE my IUD. It is so nice not to have to remember a pill everyday.
  3. by   CuriousKitten
    Quote from MarySunshine
    KTLou, that's correct. IUD's DO allow you to ovulate but are toxic to sperm, cause increased cervical mucus not conducive to motility and fertilization, and cause the uterine lining to be inhospitable to implantation. So, if someone has a religious conviction that a fertilized egg should be protected then they should know the mechanism of hormonal birth control and IUD's because that type of birth control is against their religion.

    I'm doing better now from my IUD placement. I still have some small amount of spotting and intermittent cramps controlled by Advil. Otherwise, things are good.
    Hi, MarySunshine. I'm glad to hear you're better!

    I just had a Paraguard IUD insertion last Wednesday and I am still experiencing cramps! My cramps are normally pretty bad to begin with, and I knew that the pain associated with the insertion would probably be worse. Well, my doctor was impressed with how well I handled the pain of the procedure, (which did hurt pretty bad) and I expected to have bad cramps for a couple of days afterwards since I was already on my period. BUT, here it is 6 days later and I am still cramping. There's no bleeding or discharge at all. That pretty much had stopped by Saturday. I haven't had kids, so I don't know if that could make it worse. It's not debilitating by any means, but after 6 days of this I am ready to go out of my head! If anyone else has experienced this, let me know so I know I'm not completely abnormal! I am hoping this will level off by the end of the week. (Or course, it doesn't help that I had the procedure done while I have a raging cold or flu thing going on, but the Doctor's office said that as long as I wasn't running a fever, that being sick shouldn't affect the insertion.)
  4. by   MarySunshine
    CuriousKitten, my cramps lasted for a while, too. In fact, even now, about two weeks later, I'm getting intermittent cramps that are pretty bad. Advil helps. I agree that it's pretty annoying. I'm just trying to think of it in the long term -- if this lasts for a month that's not too bad when you consider the the IUD is good for several years. I hope you feel better soon!
  5. by   Alixandra
    I had my Mirena inserted Dec 02 and was not on my period so they had to open my cervix slightly to insert it. Yeah, it hurt but felt nothing like labor pains. I had had my son in Sept that year so labor pains were still fresh in my mind. It was great after spotting for a week or so I had a period every 6 months. I had one in early March(just in time for my birthday) and in late Sept(just in time for my husband and son's birthdays) ironically enough. My period only lasted a day and all I needed was a panty liner.
    I got it removed in July since I was getting a divorce and no longer wanted it, since I'm not planning on dating or having sex with anyone for quite awhile. The removal was easy and totally pain free and I spotted for about 3 or 4 days which was fine by me. I will however say my first period after the removal was horrid. I went with Mirena since my periods were already really heavy and I have always had severe cramps with them. The first period I had after it was a normal period for me but after not having one since Dec '01(I never had a regular period after having my son) I had forgot what they were like.
    If someday i decide to go on birth control again I will prolly get another IUD since I loved the Mirena so much. It was also highly reccommended by my OB/GYN as she had one herself.

    Taryn
  6. by   Justhere
    I was an IUD/birth control baby, but that was 34 years ago. I do the nuva ring, which works pretty well. You just insert and three weeks later you take it out and either put a new one in for no periods or wait a week and have a period. I can't tell that it is even there.
  7. by   texas-rn-fnp
    Quote from MarniPT
    I've been researching another birth control method and i understand there are some pretty bad side effects from the depo shot; depression, decreased libido, headaches...
    Depo Provera is a good option especially for the teenage patients that are not good are remembering to take oral contraceptives. Of course, Depo-Provera does not protect from sexually transmitted infections, so a barrier method should be used in conjunction.

    Depo-Provera should not be taken for more than 5 years cumulative lifetime dose due to the increased incidence of osteoporosis.

    Patients taking Depo-Provera can take up to 22 months after discontinuation to return to pre Depo-Provera fetility rates.

    Patients can also have irregular cycles that are quite inconvenient.

    Many people are not aware of the osteoporis issue and fertility issue. Both important information for patients to be aware of.

close